July 15, 2014 at 1:00 am

To Your Health

Is back brace to blame for swelling of foot?

Dear Dr. Roach: I am 83 years old. I was lifting a heavy end table back in November, and I heard a crack. I went to the hospital and was there for six days. They took an X-ray, which showed moderate facet arthropathy, mild degenerative disc disease and a mild compression fracture at T12.

I was prescribed a back brace, and have be­en wearing it for three months. However, both feet have begun tingling in the toes, and my foot is numb all the time. I have had periodic ankle swelling, but now the swelling is up to the knees in both legs. Does the back brace have something to do with it?

L.B.

Dear L.B.: Facet arthropat­hy is a term used by radiologists to describe back arthritis. Deg­en­erative disc disease is common, if not universal, in 83-year-olds. Both can cause back pain.

However, the “crack” you heard and the finding of a compression fracture are more troubling. A compression fracture of a vertebra is like what happens to a cardboard box if you put too much weight on top of it. The combination of a compression fracture, tingling and numbness is concerning. It’s time to go back and get re-examined. Compression fractures can lead to nerve compression.

Kidney, liver and heart problems can all cause swelling of the feet, but I think the most likely cause may be that you aren’t elevating your feet as much as before because of the back brace.

Dear Dr. Roach: A year ago, my internist prescribed Evista for mild osteopenia, but my gynecologist said she would not have put me on medication yet. Two of my friends also have osteopenia, but they have not been prescribed medication. I stopped taking Evista last month, because of my fear of developing blood clots. What is your view on this?

N.S.

Dear N.S.: Osteopenia simply means “too little bone,” and it is a risk factor for developing os­teoporosis. Most experts would treat osteopenia by ensuring you are getting adequate calcium and vitamin D, and seeing that there are no other causes for your osteopenia, such as low thyroid level or medications that can lower bone density, such as cortisone. Although there may be reasons to treat osteopenia before osteoporosis develops, medicines like raloxifene (Evista) are reserved for the more serious condition of bone loss, osteoporosis. Raloxifine does decrease the risk of fractures.

Raloxifene has risks: It increases the risk of blood clots by about 1 person per thousand over five years. However, it decreases the risk of breast cancer. Thus, raloxifene is a poor choice for someone with an increased risk of clots, but a very reasonable choice for women who need treatment for osteoporosis and also have an increased risk for breast cancer.

Email questions to ToYourGoodHealth@med.cornell.edu.